A quick Google search will tell you that Plan B is an emergency contraceptive pill used when other contraceptive methods fail and unwanted pregnancy is a possibility.
However, in addition to being an efficient way to ensure unintended pregnancy does not occur, some suspicions have been raised about the potential connection between the morning-after pill and skin issues such as acne.
So, does Plan B really cause acne? The short answer is no. Plan B does not directly cause acne; however, the pill can cause hormonal imbalances in hormones responsible for acne in some cases.
Therefore, in this article, we will explore the potential link between Plan B and acne and take a look at how Plan B works, the possible causes of post-Plan B acne, and how you can address this pesky condition.
Table of Contents
What’s In The Morning After Pill?
The morning-after pill, commonly called by its brand name Plan B, is an oral medication that prevents unwanted pregnancy by inhibiting or delaying the release of an egg from the ovary.
The pill contains a small dose of estrogen and a larger dose of levonorgestrel, a class of hormonal medications known as synthetic progestins or lab-made versions of the hormone progesterone that naturally occurs in the body.
As a medication meant to mimic progesterone, levonorgestrel causes a decrease in the secretion of luteinizing hormone and follicle-stimulating hormone, both responsible for stimulating ovulation, or the process in which the egg is released from the ovary so it can be fertilized.
Once ingested, the morning-after pill will take two to three hours to absorb into the bloodstream and start to affect the ovaries and prevent the release of an egg, thus preventing fertilization and thickening the uterine lining to prevent the implantation of a fertilized egg.
The morning-after pill is known to be safe and effective at preventing pregnancy, but it’s worth noting that it’s not effective once a fertilized egg has already been implanted in the uterus.
This is why the pill is only effective if taken within 72 hours after a regular birth control method fails or after unprotected intercourse.
Does Plan B Cause Acne?
As we already mentioned, Plan B is a medication that affects hormones. As such, there is a slight possibility that the morning-after pill can cause acne in some cases.
Some studies have shown that certain synthetic progestational agents, such as levonorgestrel and norethindrone, which is another minor component in Plan B pills, have androgenic properties and a binding affinity for androgen receptors in the body.
Androgens are hormones responsible for controlling numerous functions in our body, including muscle development and metabolism, hair growth, and skin oil production.
This is why, when androgens are at high levels, they can stimulate an overproduction of sebum, which gets stuck inside the pores and clogs them, becoming food for the acne-causing bacteria and enabling them to grow and multiply, eventually leading to the formation of a pimple.
However, these side effects can be difficult to pinpoint since it’s not something that’s experienced by the vast majority of women relying on the morning-after pill to prevent an unwanted pregnancy.
Therefore, the Plan B pill remains a safe and effective emergency contraception method, despite the fact that it might cause a few minor side effects like acne in some rare cases.
It’s also important to note that, should you experience breakouts after taking a morning-after pill, this is likely to be a mild and temporary condition that will clear up soon after the body has processed the pill.
On the other hand, experiencing deep, cystic acne in larger areas of the face after taking a morning-after pill is highly unlikely; however, dealing with this condition might be a sign of a deeper hormonal imbalance rather than a short-lived spike in androgens.
How to Treat Hormonal Acne?
Hormonal acne often requires tackling the root cause of the problem, which is a deeper hormone imbalance that needs to be addressed to get rid of it altogether.
Therefore, here’s what you need to pay special attention to when treating hormonal acne:
We all know that what we eat affects our health. This is because the foods we consume have a direct effect on our hormones and determine whether they remain in balance or not.
For example, certain foods like sugar and dairy are known to cause inflammation in the body due to elevating hormones like insulin or testosterone.
Insulin is a peptide hormone responsible for maintaining normal blood glucose levels. However, when this hormone is out of whack due to consuming too many sugary foods and drinks, it can stimulate the production of androgens that, as we already discussed, can cause acne.
On the other hand, testosterone, a hormone that belongs to the androgen group, is found in both men and women and is responsible for regulating energy levels and even skin appearance.
Therefore, if testosterone levels are elevated or out of balance, this can be the reason for increased breakouts and inflammation.
This means that when dealing with hormonal acne, paying attention to what you eat is essential and the best way to balance your hormones and reduce breakouts.
However, making the right diet changes can be complicated and lead you to conflicting research and opinions on which foods to eat or avoid.
To avoid confusion, check out GoodGlow’s ebook, a guide packed with information on changing your diet for optimal skin health.
Lifestyle habits might not seem like something that would affect our hormones all that much; however, they are essential when preventing and treating hormonal acne.
This is because stress, lack of sleep, or even smoking can all contribute to hormonal imbalances that manifest as breakouts.
For example, stress and lack of sleep are directly responsible for stimulating cortisol and adrenaline, which are hormones that can cause inflammation and result in acne if elevated enough.
Therefore, to keep your hormones balanced, work on creating healthy sleep patterns and turn to stress-relieving techniques to help you stay in good health.
Hormonal medications like doxycycline or spironolactone are antibiotics used to treat severe acne caused by hormonal imbalances and may sometimes be the short-term therapy you will need, along with making substantial diet and lifestyle changes to fully recover and treat hormonal acne.
Similarly to making substantial lifestyle changes, skincare products might not seem like something that would help internal issues.
However, while that’s partially true, using the right products for your skin type and condition can help nourish the skin from the outside and lead to noticeable improvements in the severity of acne, even if the issue is internal.
Therefore, when treating hormonal acne, don’t underestimate the power of good skincare products, and try to have efficient essentials such as a gentle cleanser, an active ingredient like retinol that would help stabilize cell turnover, as well as a barrier-repairing moisturizer, and sun protection to ensure your skin is in optimal condition from both the inside and outside.
Yes, it is possible to be allergic to Plan B. Signs of an allergic reaction include hives, swelling, and difficulty breathing, and usually become apparent shortly after taking the morning-after pill. If you experience any of these symptoms after taking Plan B, it is important to seek medical attention immediately.
The effects of Plan B typically last up to 72 hours. After this time, the hormones should return to their normal levels. However, it’s worth noting that any hormonal changes can affect the body for up to two weeks after taking the morning-after pill.
Hormonal acne can last a few days or weeks, or it may take years to clear up, depending on the severity of the issue. This is why you should tackle the condition from multiple sides, including changing your diet, lifestyle habits, and skincare routine, to ensure the best results and the shortest recovery time.
In addition, in severe cases of hormonal acne, it may be necessary to use medication such as hormone-balancing pills or even Accutane.